Tennessee, 2009Flash Flooding in Tennessee, June 4, 2009
June 4, 2009 · NWS OHX · 5 events in 2 counties and zones
An upper level disturbance moved into the Southern Cumberland Plateau Region of Middle Tennessee during the afternoon hours. A warm, unstable, and moist airmass was in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $96,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved into the Southern Cumberland Plateau Region of Middle Tennessee during the afternoon hours. A warm, unstable, and moist airmass was in place. This resulted in heavy rainfall across this region. The heaviest rainfall developed during the mid afternoon hours, causing several roads to be flooded across Van Buren and Grundy Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 1:43 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 4, 1:43 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT THU JUN 4 2009
.DISCUSSION...
LATEST ANALYSIS SHOWING FRONT VERY NEAR CSV-TUP LINE. AIRMASS REMAINS
UNSTABLE IN VICINITY OF AND PARTICULARLY JUST SOUTH OF BOUNDARY.
ALOFT...UPPER TROUGH/GOOD IMPULSE MOVING ACROSS W TN. AREA OF LIGHT
RAIN TO THE NW CONTINUES TO SHRINK WHILE CONVECTION JUST E AND S
IN MORE UNSTABLE AIR CONTINUES TO INCREASE.
FRONTAL BOUNDARY WILL CONTINUE SLOW S/E PUSH TONIGHT AS THE UPPER
TROUGH SWINGS THROUGH. SCATTERED SHOWERS/ISOLATED STORMS WILL
CONTINUE THROUGH THE EVENING BUT WILL TAPER OFF LATER AND ESPECIALLY
AFTER MIDNIGHT AS THESE FEATURES AS WELL AS DEEP MOISTURE VACATE
THE AREA.
A FEW EARLY MORNING SHOWERS MAY LINGER ON THE PLATEAU FRIDAY BUT
THE STAGE WILL BE SET FOR A DRY PERIOD THROUGH THE WEEKEND. UPPER
RIDGE WILL RAPIDLY BUILD ACROSS THE REGION THUS PERIOD OF COOLER
TEMPS WILL BE VERY SHORT LIVED. EXPECT HIGH TEMPS ON SUNDAY PRESSING
90 ONCE AGAIN.
A FEW AFTERNOON AND EARLY EVENING STORMS MAY DEVELOP ON MONDAY AS
WEAK MOISTURE ADVECTION COMMENSES...BUT CONVECTION WILL BE ON THE
INCREASE TUESDAY AND WEDNESDAY AS A WEAK SFC/LL BOUNDARY AND UPPER
TROUGH MOVE OVER THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 57 78 54 84 / 30 10 0 0
CLARKSVILLE 54 77 51 83 / 10 10 0 0
CROSSVILLE 55 72 53 80 / 50 20 0 0
COLUMBIA 58 79 55 85 / 30 10 0 0
LAWRENCEBURG 58 79 55 86 / 50 10 0 0
WAVERLY 56 78 52 84 / 10 10 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07
Hazardous weather outlook, Jun 4, 3:03 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
403 AM CDT THU JUN 4 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
403 AM CDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
MIDDLE TENNESSEE TODAY AS A SLOW MOVING COLD FRONT PASSES THROUGH
THE MID STATE. MANY AREAS SAW HEAVY RAINFALL ON WEDNESDAY AND
WEDNESDAY NIGHT, ESPECIALLY ACROSS SOUTHWESTERN MIDDLE TENNESSEE.
THUS, NOT ONLY CAN YOU EXPECT PONDING OF WATER ON ROADWAYS
DURING HEAVY RAIN, BUT ISOLATED OCCURRENCES OF FLASH FLOODING ARE
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
ROSE
Flash Flood, Van Buren
- When
- June 4, 3:12 PM CST to 4:00 PM CST
- Where
- Van Buren County, 0.73 mi ENE of Bone Cave to 0.48 mi WNW of Riverview
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.775, -85.568
Several roads were flooded throughout Van Buren County. Newspaper reported that water ran over State Highway 30 east of Spencer, causing the roadway to be closed|for nearly two hours until the Tennessee Department of Transportation and other volunteers could clean ditches and divert the water which was crossing the roadway nearly a foot deep. The water was washing rocks and other debris into the road, causing at least one vehicle to sustain a flat tire when it was driven through the area.
Flash Flood, Grundy
- When
- June 4, 3:30 PM CST to 4:30 PM CST
- Where
- Grundy County, 0.82 mi SE of Altamont to 0.92 mi SE of Altamont
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 35.421, -85.721
One and five four hundreds of an inch of rain was reported in the last 60 minutes with minor flooding in the area reported.
Flash Flood, Van Buren
- When
- June 4, 4:50 PM CST to 5:20 PM CST
- Where
- Van Buren County, 0.76 mi SW of Mooneyham to 0.46 mi S of Piney
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.741, -85.338
Roads flooded throughout county with lots of road closures and detours reported.
Flash Flood, Grundy
- When
- June 4, 4:50 PM CST to 5:30 PM CST
- Where
- Grundy County, 2.56 mi NE of Tarlton to 1.72 mi ENE of Palmer
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.526, -85.637
County roads were reported flooded with road closures.
Flash Flood, Van Buren
- When
- June 4, 4:50 PM CST to 7:30 PM CST
- Where
- Van Buren County, Bone Cave to 0.67 mi WNW of Riverview
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.770, -85.580
Roads flooded throughout the county. Landslide on 30 East out of Spencer. Road was blocked.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
- Damaging Winds in Florida, June 4, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182159, 182161, 182176, 182508, 182535.